In its warning the FDA said Zofran can cause deadly changes to the patient's heart rhythms. The people at greatest risk from this drug's potential side effects are those who have existing heart problems.
The FDA has ordered the manufactuer of Zofran, GlaxoSmithKline, to conduct studies to determine how severe the problem could be and who is at greatest risk. Pending those findings the FDA has ordered a change to the product label stating the risk and recommending ECG (electrocardiogram) monitoring for patients thought to be at the most risk for complications.
If you use Zofran as a treatment for migraine-related nausea, I encourage you to discuss this new warning with your doctor. Unless you have existing heart issues, it is likely still safe for you to take the medication. But still be aware there is a certain amount of risk involved with taking this medication, as with all others. Please do not change how you have been directed to use this medication without discussing your options with your doctor first.
Zofran belongs to a class of drugs called 5-HT3 receptor antagonists. It works by blocking the actions of serotonin. The generic version of Zofran is called Ondansetron.
If you'd like to learn about other options for dealing with migraine-related nausea, please visit: Migraine Medications 101: Nausea & Vomiting.
FDA Warns Anti-Nausea Drug May Cause Arrhythmias
Content by Diana E. Lee.DISCLAIMER: Nothing on this site constitutes medical or legal advice. I am a patient who is engaged and educated and enjoys sharing my experiences and news about migraines, pain and depression. Please consult your own health care providers for advice on your unique situation.